Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Turbinate reduction procedure done. Took prednisone. Started getting metallic smell. Underlying cause?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
Hello doctors,
I had a turbinate reduction procedure a month ago due to Afrin rebound affect. I was prescribed Prednisone for 12 days to keep my nose from swelling as well. 2 weeks after I finished the Prednisone, I have been able to breath freely and my turbinates have also healed. Just yesterday, I started to smell smoke/metallic smell through my nose whenever I inhale. That smell comes and goes through the day. No body around me smells what I am smelling and this worries me. Is this an indicator of some serious condition or it will go away eventually? I do not have a cold at the moment or any kind of infection. Please help me, thank you!
Posted Sat, 2 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Polash Sannigrahi 3 hours later
Hello dear..
The symptoms as mentioned in your post suggest that you might be having dysosmia.

It can be due to:
1. Your olfactory system (deals with the sensation of smell) is appreciating an odour when it is not present in the environment.
2. Your olfactory system has become more sensitive to an odour that doesn't bother other people.

As you have mentioned that you underwent a turbinate reduction procedure a month ago due to Afrin rebound affect, the causes of altered smell can be attributed to:
1. Some medications like metronidazole
2. Exposure to certain chemical
3. Pregnancy- can also lead to such an alteration in sense of smell
4. common cold or sinus infection- this cause can be ruled out as you don't have cold at the moment (as mentioned in your post)
5. Poor oral hygiene
6. Migraine
7. Depression, anxiety, etc.

A proper examination of the nose & throat will be helpful in clinching the diagnosis.
So, it will be better to consult an ENT specialist & get a proper physical examination done to rule out any organic lesion or any other cause in nose or throat.
So that appropriate management steps could be taken.
There is nothing to will be fine.

Wishing you a Good Health. Let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
Follow-up: Turbinate reduction procedure done. Took prednisone. Started getting metallic smell. Underlying cause? 1 hour later
Thank you so much for your fast reply to my question, Dr. I have a very good routine of brushing my teeth and my tongue so that would not be a problem. I do not have any blur vision or migraine at the moment either. I do have a little bit of stress and anxiety without knowing why (probably the hormone from giving birth and nursing my 10 month son?). Right now, the metallic/smoke smell only comes when I sit down or driving, I do not notice the smell much when I focus on doing something else or stand up/walking around. I did take a pill for my yeast infection (fluconazole 150mg) a few days ago, and got this symptom right after that.

I have read about this problem from the health board and many people say that this symptom might be an indicator of a brain tumor. That concerns me. Do I need to see the ENT right away or I can wait a few days for the ENT appointment? Thank you for your help!
Answered by Dr. Polash Sannigrahi 4 hours later
Hello dear..
Thanks for the follow up query.

It's good that you maintain a proper oral hygiene, so that cause can be ruled out.
Also presence of migrane as a cause is ruled out.
However you have mentioned in your post that you do not notice the smell much when you focus on doing something, it may indicate that there is some role of stress or anxiety associated with the symptoms.
So, please avoid stress.
You can practice some breathing exercise or meditation to stay relaxed.

Also studies have shown that consumption of fluconazole is associated with metallic taste in mouth, which can attribute to metallic smell later on, though the incidence are less.
So, it will be better to wait for a few more days & see that the side effects of fluconazole gets relieved off.

And please don't get too much concerned with the possibility of having a brain tumor.
It comes with its whole lot of symptomatology, & just the presence of altered sense of smell may not be of any significance in this regard.

So, it will be best to wait for a few days & see if there is any improvement in symptoms.
Otherwise a visit to the ENT specialist will be needed.
Till then, eat a healthy diet, exercise regularly, avoid stress, get good sleep, think positive and stay happy.

Hope I have answered your query.
Feel free to ask any further doubt.

Wishing a Good Health to you & your son.
Thanks & take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor